Alert archive / Michigan / Wind Advisories in 2024
Wind Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this wind advisory at Apr 2, 2024, 2:13 PM EDT for 8 counties in Michigan. It took effect at Apr 2, 2024, 7:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 2:13 PM EDT (18:13 UTC)
- In effect from
- Apr 2, 2024, 7:00 PM EDT
- Expired
- Apr 3, 2024, 4:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Crawford County, MI, Kalkaska County, MI, Mackinac County, MI, Montmorency County, MI, Oscoda County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492 WWUS73 KAPX 021813 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 213 PM EDT Tue Apr 2 2024 MIZ018-023-024-027>030-030215- /O.NEW.KAPX.WI.Y.0002.240402T2300Z-240403T0800Z/ Presque Isle-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Rogers City, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 213 PM EDT Tue Apr 2 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Presque Isle, Montmorency, Alpena, Kalkaska, Crawford, Oscoda and Alcona Counties. * WHEN...From 7 PM this evening to 4 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ097-030215- /O.NEW.KAPX.WI.Y.0002.240402T2300Z-240403T0800Z/ Mackinac Island/Bois Blanc Island- Including the city of Mackinac Island 213 PM EDT Tue Apr 2 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Mackinac Island/Bois Blanc Island. * WHEN...From 7 PM this evening to 4 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Apr 2, 2:12 PM EDT, 1 minute earlier. Its key messages:
- Complex system brings rain/snow mix this afternoon into Wednesday. Several inches of wet snow is possible across parts of interior northern lower and the eastern U.P.
- Strong wind gusts of 40-50+ mph expected at times late this afternoon into tonight, potentially leading to near-zero visibility within falling snow. Isolated power outages possible.
- Additional mixed rain/snow is possible Wednesday evening into Thursday. Minor snow accumulations possible across interior northern lower Michigan and the eastern U.P.
Area forecast discussion, Apr 2, 2:12 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
212 PM EDT Tue Apr 2 2024
.KEY MESSAGES...
- Complex system brings rain/snow mix this afternoon into Wednesday.
Several inches of wet snow is possible across parts of interior
northern lower and the eastern U.P.
- Strong wind gusts of 40-50+ mph expected at times late this afternoon
into tonight, potentially leading to near-zero visibility
within falling snow. Isolated power outages possible.
- Additional mixed rain/snow is possible Wednesday evening into
Thursday. Minor snow accumulations possible across interior
northern lower Michigan and the eastern U.P.
&&
.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
Pattern Synopsis/Forecast: Northern and southern stream mid-upper
level energy currently beginning to interact across the mid-
Mississippi Valley this afternoon. This will ultimately aid to
strengthen surface low pressure that's currently centered over east-
central IL. Warm front tied to this system draped east over central
IN into OH with a trailing cold front extending south through the
lower MS Valley. This system is expected to pinwheel north into
lower Michigan this evening before stalling and even retrograding
westward over southern Lake Michigan later tonight into Wednesday
morning.
Forecast Details: A complex forecast remains the rule this afternoon
through tonight/Wednesday as rain currently marches north into the
forecast area this afternoon. Through the remainder of the daylight
hours, latest trends support rain mixing with/changing to snow
across some areas given gradually cooling temperatures along with
dynamic cooling from increasingly steady precipitation rates. The
areas most likely to see this changeover continue to be across the
higher terrain of northern lower including the typical areas up the
spine of northern lower, but also across Leelanau County given
proximity to cooler air farther west. Daytime accumulations likely
struggle on pavement with cooler/grassy surfaces realizing up to an
inch in aforementioned locations. Some localized slushy/slick roads
certainly in the realm of possibilities for this evening's commute
time. Little to no snow accum. expected through the remainder of
today outside of those areas.
This evening, precip continues to expand across eastern upper
Michigan -- likely at least initially as a brief period of rain
before transitioning pretty quickly over to snow in most areas north
of the bridge. Farther south over northern lower, while some
uncertainty remains, current confidence lies in a solution that
continues to bring a rain/snow mix or all snow to portions of
northwest lower, especially the higher terrain, before deeper
moisture strips away to the north leaving a more light
rain/drizzle/flurry scenario. More rain, if not all rain,
anticipated over northeast lower and especially near Saginaw Bay.
Additional snow accumulation tonight likely to range from 1-4" over
far northwest lower (again highest in the higher terrain), little to
snow east and south. A wide range of snow anticipated over eastern
upper from an inch or so far east near Drummond Island to 2-6" west
of I-75.
Wet/slushy accumulations likely to lead to some areas of hazardous
travel with increasingly strong winds creating some localized
heightened impacts with significant reduced visibility in heavier
snow late this afternoon into tonight. Strongest gusts of 40-50+ mph
(highest near the coasts). Wet snow may stress tree branches and
limbs, making them more susceptible to breaking with aforementioned
strong wind gusts -- potentially leading to isolated power outages.
&&
.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Pattern Synopsis / Forecast: All eyes focused on the obnoxious 500mb
cutoff low pressure (-3 sigma) that will continue its delicate do-
see-do routine around the Great Lakes region as Miller B processes
result in a robust low pressure development off the Mid Atlantic
coast. The result will be a slowly progressing and damp pattern for
the bulk of the short term forecast period as moisture with the
parent cutoff 500mb low lingers on its northern flank.
Aforementioned parent low will slowly meander its way east into New
England and the Mid Atlantic by Friday morning, as ridging building
over the Plains in response to another Pacific system crashing
ashore in California forces the cutoff low eastward and away from
the Great Lakes region by the time the short term period concludes,
with high pressure knocking on the door by Friday evening.
Primary Forecast Concerns:
Wednesday - Thursday: Start of the period will have a bit of a split
bag across the CWA... Overcast drizzly conditions across much of
northern lower, more of a rainy regime across the Tip of the Mitt
and the Straits, and wet snow across the bulk of the eastern U.P.
As we progress through Wednesday morning, continued theta-e
advection should result in the collapse of favorable snow profiles
across the eastern U.P. coupled with warmth at the surface forcing
temperatures into the upper 30s into the lower 40s... all while what
is left of the favorable moisture feed aloft shifts west into the
central U.P. and eastern Wisconsin. By mid-morning, snow should be
flipping to light rain / drizzle from east to west across Chippewa
and Mackinac counties, likely becoming all light rain / drizzle by
midday. Additional snow accums across the eastern U.P. of 1-2" in
order, greatest west of I-75 and closer to the M-123 corridor.
Farther south, much more in the way of drizzle carries through the
morning as the dry slot associated with the system builds overhead.
It is springtime, and the sun will be able to generate some surface
warming... potentially in the order of the mid 40s in some places
south of the Big Bridge. The result will be development of diurnal
low level instability that should support SE to NW moving showers,
most likely south of a Charlevoix to Harrisville line. The cutoff
low will trek southward overnight, and in return, it will draw in
cooler and more moist air into WEdnesday night as the favorable
moisture feed pivots back into the region from north to south. The
result will be an uptick in steadier precipitation, likely flipping
back to a wet snow overnight (especially across the interior
elevations of northern lower Michigan) before the bulk of this
departs to the southeast Thursday morning. Additional snowfall
across interior northern lower on the order of 1-3" not out of the
question (leaning on the lower end of that range).
Lingering lift from the fringes of this system will result in
additional mixed showers across northern lower (more snowy away from
the big lakes). Considering surface temps generally in the upper 30s
to lower 40s (cooling to 32-35 during any residual shower passages0
any additional accumulation is expected to be on the lighter side of
things, perhaps on the order of a few tenths that should quickly
melt away as milder air is restored in the wake of these showers. As
surface high pressure builds into the Hudson Bay region Thursday
evening, this should spell the arrival of a drier airmass to close
out the week, with sunnier skies for most and temperatures in the
40s on Friday... Given some lingering moisture aloft from the
departing system, could see a scenario where clouds become
increasingly thicker as one heads east, which should bring warmer
highs (upper 40s lower 50s?) in locales such as Manistee, Cadillac,
Traverse City, etc, while the Alpena area remains more overcast and
cooler (lower 40s).
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Ridging set to move overhead with dry flow from surface high
pressure over Ontario inducing a warmup to above normal
temperatures for the weekend over the Northwoods. MaxTs set to
jump into the upper 40s to upper 50s by Saturday, with highs in
the 50s and 60s by Sunday as high pressure shifts south and a
more southerly flow evolves. Following the weekend and into the
Eclipse Day (Monday), there is some uncertainty as to how
everything further develops. Guidance is mixed on bringing a
Pacific wave east of the Rockies and whether it becomes cutoff
over the Plains (which in theory would continue the above normal
warmth to the region), or if it aimlessly drifts into the Great
Lakes region into early next week. Still a lot of cards to sort
through with the long term forecast, but all in all, latest CPC
outlook favors above normal warmth well into next week, and
this is supported by some ensemble guidance.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Deteriorating flight conditions anticipated across northern Michigan
this afternoon through tonight. Primarily IFR CIGs expected across
all of northern lower MI's terminals by 00z and at CIU by 06z.
Lower probabilities for LIFR CIGs. Rain will transition to snow at
some locations at times late this afternoon into tonight with strong
winds leading to further VSBY reductions down to potentially LIFR
(very low confidence). By later tonight into Wednesday morning, a
more drizzly/light rain/flurry scenario expected, although low
clouds and some VSBY restrictions likely to remain. LLWS likely at
all terminals this evening into tonight.
&&
.MARINE...
Gale force wind gusts are expected over northern Great Lakes
nearshore waters this afternoon into at least Wednesday afternoon.
Storm force wind gusts cannot be ruled out over portions of Lake
Huron nearshore waters this evening and early tonight. Otherwise,
small craft winds/waves look to continue into the second half of the
week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 8 PM this evening to 8 AM EDT
Wednesday for MIZ016-017-098-099.
Wind Advisory from 7 PM this evening to 4 AM EDT Wednesday for
MIZ018-023-024-027>030-097.
Winter Weather Advisory until 4 AM EDT Wednesday for
MIZ020>022.
Winter Weather Advisory from midnight tonight to noon EDT
Wednesday for MIZ086>088-095-096.
MARINE...Gale Warning until 8 PM EDT Wednesday for LHZ345>349.
Gale Warning until 2 PM EDT Wednesday for LMZ323-341-342-
344>346.
Gale Warning from 10 PM this evening to 2 PM EDT Wednesday for
LSZ321-322.
&&
NEAR TERM...MJG
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...MJG
MARINE...MJGHazardous weather outlook, Apr 2, 10:33 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1033 AM EDT Tue Apr 2 2024 MIZ016>018-020>036-041-042-086>088-095>099-031445- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1033 AM EDT Tue Apr 2 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. A storm system will bring a rain/snow mix and strong winds to northern Michigan, leading to the potential for several inches of wet snow and hazardous travel conditions for parts of northern lower and eastern upper. See the latest Winter Weather Advisories for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. As much as a few additional inches of snow accumulation possible Wednesday evening into early Thursday, especially across eastern upper and the higher terrain of northern lower. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-031445- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1033 AM EDT Tue Apr 2 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force winds are expected over norther Great Lakes nearshore waters later this afternoon through tonight. Storm force wind gusts cannot be ruled out at times of Lake Huron nearshore waters. Please see the latest Gale Warnings for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force winds gusts will linger across northern Great Lakes nearshore waters into Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:42 AM EDT | Winter Weather Advisory | APX | Antrim, Charlevoix, Cheboygan, Chippewa, Emmet, Leelanau and 2 more | 31 hr |
| Apr 2, 4:46 AM EDT | Gale Warning | APX | 31 hr | |
| Apr 2, 2:59 PM EDT | Storm Warning | APX | 13 hr |
Nearby
Wind Advisories in Michigan, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.